Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 8, NWS Midland/Odessa, TX

March 18, 2006Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 18, 2006, 6:22 AM CST for Reagan County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2006, 6:22 AM CST (12:22 UTC)
Expired
Mar 18, 2006, 6:45 AM CST
In force
23 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 83 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 474 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
474 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 181222
SVRMAF
TXC383-181245-
/O.NEW.KMAF.SV.W.0008.060318T1222Z-060318T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 AM CST SAT MAR 18 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN REAGAN COUNTY IN WEST TEXAS...

* UNTIL 645 AM CST

* AT 620 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STILES...OR 16 MILES NORTH OF BIG LAKE...MOVING NORTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  EASTERN REAGAN COUNTY...
  NORTHEASTERN REAGAN COUNTY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3141 10173 3127 10158 3133 10130 3164 10129
      3164 10155

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:55 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 18, 3:55 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM CST SAT MAR 18 2006

.SHORT TERM...
SHOWERS HAVE BEEN DEVELOPING OVER THE SOUTHEASTERN CWA THIS MORNING
WITH THE PASSAGE OF A SHORT WAVE.  ADDITIONAL SHORT WAVES WILL MOVE
ACROSS THE AREA TODAY AND TONIGHT AS THEY ARE EJECTED BY AN UPPER
LEVEL STORM SYSTEM OVER SOUTHERN CA. LIFT ASSOCIATED WITH THESE
SHORTWAVES WILL INTERACT WITH INCREASING LOW LEVEL MOISTURE TO
PRODUCE ADDITIONAL THUNDERSTORMS OVER THE REGION TODAY AND TONIGHT.

AT THE SURFACE A STATIONARY FRONT OVER THE SOUTHERN SECTIONS OF THE
CWA IS PROGGED TO MOVE NORTH AS A WARM FRONT THIS AFTERNOON.  IN
ADDITION...A DRY LINE WILL SHARPEN OVER THE WESTERN CWA.  THESE
INGREDIENTS WILL COMBINE TO PRODUCE SEVERE THUNDERSTORMS OVER THE
AREA.  WITH LAPSE RATES IN THE 7.5 TO 8.5 DEG C/KM RANGE AND BULK
SHEAR VECTORS FROM 60 TO 75 KTS BY 21Z THIS AFTERNOON LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREATS. SPC MENTIONED THAT
ISOLATED TORNADOES MAY DEVELOP IN THUNDERSTORMS AS THEY FORM ALONG
THE DRY LINE AND MOVE ACROSS THE WARM FRONT. WILL NOT MENTION THIS
POSSIBILITY IN THE ZONES BUT WILL MAKE MENTION OF IT IN THE HWO.

WINDS IN THE GUADALUPE MOUNTAINS WILL APPROACH WIND WARNING CRITERIA
THIS AFTERNOON AS THE GRADIENT TIGHTENS WITH THE APPROACH OF THE
UPPER LEVEL SYSTEM.  HOWEVER...BELIEVE THAT LARGE SCALE LIFT OVER
THE MOUNTAINOUS REGIONS WILL PRECLUDE VERY STRONG WINDS...THEREFORE
WILL KEEP WIND FORECASTS JUST BELOW WARNING CRITERIA.

MADE MINOR CHANGES TO THE POP AND WEATHER GRIDS...MAINLY INCREASING
THE PRECIPITATION PROBABILITIES OVER THE WESTERN CWA AND MOVING THE
SEVERE WEATHER THREAT WESTWARD TO SOUTHEAST NEW MEXICO.  USED A
BLEND OF THE GFS AND NAM FOR THE WIND AND DEW POINT FORECASTS.

.LONG TERM...
STILL HAVE ALL THE INGREDIENTS FOR A SIGNIFICANT SEVERE WEATHER
EVENT CONTINUING FROM THE SHORT TERM INTO SUNDAY.  POTENT UPPER
TROUGH APPROACHING FROM THE WEST... ABUNDANT MOISTURE... DRYLINE AND
A LINGERING WARM FRONT TO PROVIDE FOCUS FOR STORM DEVELOPMENT.  HAVE
CONCENTRATED ON SUNDAY/SUNDAY NIGHT AS MOST OF AREA REMAINS IN
SLIGHT RISK FOR SUNDAY.  BY MONDAY RAIN CHANCES GONE AND SHIFT
CONCERN TO FIRE WX AS STRONG WEST WIND SWEEPS ACROSS AREA.

WARM FRONT THAT HAS BEEN DIVIDING THE AREA HAS MADE TEMP FORECAST
TRICKY... YESTERDAY MAF HIGH WAS 62... FST WAS 80.  MODELS HAVE BEEN
STRUGGLING WITH HOW FAR/FAST TO LIFT THIS FRONT.  ETA AND AVN MOVE
THIS FRONT ALL THE WAY NORTH OF CWA BY MIDDAY SUNDAY SO WILL RAISE
TEMPS FOR CENTRAL/NORTHERN CWA.

SPC CONTINUES SLIGHT RISK FOR CWA INTO SUNDAY AS CONCERN ABOUT
SHORTWAVES AHEAD OF THE MAIN TROUGH AND A SPEED MAX EXPECTED TO MOVE
ACROSS THE REGION.  ETA PUTTING DRYLINE ALONG A HOBBS TO ALPINE
LINE BUT THIS MAY BE INFLUENCED BY RAIN THAT OCCURS SATURDAY.  DUE
TO UNCERTAINTY HAVE EXTENDING ISOLATED POPS ACROSS WESTERN CWA
WITH SLIGHT CHANCE/CHANCE FROM LEA TO BREWSTER COUNTIES AND
EASTWARD.  BEST CHANCES SHOULD BE DURING THE LATE AFTERNOON/EARLY
EVENING DUE TO TIMING OF SPEED MAX AND AFTERNOON HEATING.  ABUNDANT
CLOUDS LIMITED CONVECTION FRIDAY AND SPC EXPRESSED CONCERN THAT
THIS COULD HAPPEN AGAIN SUNDAY... HOWEVER WILL CONTINUE WITH WET
FORECAST.

UPPER TROUGH HITS THE AREA SUNDAY NIGHT PUSHING A PACIFIC FRONT
THROUGH THE REGION AND SWEEPING THE MOISTURE FROM WEST TO EAST
ENDING RAIN CHANCES QUICKLY.  COULD SEE A HIGH WIND EVENT AT GDP
SUNDAY NIGHT AND AGAIN ON MONDAY.  EXPECT IT TO BE DRY AND WINDY ON
MONDAY WITH A COLD FRONT MOVING THROUGH ON TUESDAY.  COULD ALSO SEE
WIND ADVISORY BEING NEEDED MONDAY FOR THE PLAINS.  UPPER TROUGH
MOVES IN TUESDAY AND REMAINS THROUGH REST OF FORECAST WITH NO OTHER
SIGNIFICANT RAIN CHANCES SEEN.  HAVE GONE WITH GFS NUMBER FOR
EXTENDED.

&&

.FIRE WEATHER...
EXPECTED HIGH WIND AND LOW RH WILL CREATE CONCERN ABOUT RAPID FIRE
GROWTH MONDAY AFTERNOON.  ISSUANCE OF FIRE WEATHER WATCH MAY
BECOME NECESSARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  54  72  47 /  60  50  50  30
CARLSBAD NM                70  50  71  41 /  30  20  20  10
DRYDEN TX                  77  58  81  50 /  40  30  30  20
FORT STOCKTON TX           76  57  80  48 /  50  40  30  20
GUADALUPE PASS TX          69  48  69  36 /  30  20  10  10
HOBBS NM                   69  50  70  40 /  30  20  20  10
MARFA TX                   72  49  70  35 /  30  20  20  10
MIDLAND INTL AIRPORT TX    66  55  73  46 /  60  50  40  20
ODESSA TX                  66  55  75  46 /  60  50  40  20
WINK TX                    74  55  82  46 /  40  30  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

54/72
Hazardous weather outlook, Mar 18, 4:50 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 AM CST SAT MAR 18 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
450 AM CST SAT MAR 18 2006 /350 AM MST SAT MAR 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST TEXAS AND
SOUTHEAST NEW MEXICO TODAY.  SOME OF THE STORMS MAY BECOME SEVERE
THIS AFTERNOON AND EVENING.  THE MAIN THREATS FROM THE THUNDESTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.  A FEW OF THE STORMS MAY
BECOME SUPERCELLS CAPABLE OF PRODUCING TORNADOES. THE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING BRIEF VERY HEAVY RAINFALL AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST TEXAS AND SOUTHEAST NEW
MEXICO ON SUNDAY. SOME OF THE STORMS ARE EXPECTED TO BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL THE GREATEST THREATS.

WINDS WILL INCREASE SUNDAY NIGHT AND MONDAY ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. THIS ALONG WITH MUCH DRIER AIR MAY RESULT
IN CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD MONDAY...
PARTICULARLY OVER THE GUADALUPE MOUNTAINS EAST ACROSS THE
SOUTHEASTERN NEW MEXICAN PLAINS AND THE WESTERN PERMIAN BASIN OF
WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND
AGAIN ON SUNDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:37 AM CSTSevere Thunderstorm WarningMAFPecos44 min
Mar 18, 5:33 AM CSTSevere Thunderstorm WarningMAFReagan42 min
Mar 18, 5:35 AM CSTSevere Thunderstorm WarningMAFUpton40 min
Mar 18, 4:01 PM CSTHigh Wind WatchMAF13 hr
Mar 18, 4:01 PM CSTHigh Wind WatchMAF29 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.